Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Necessary and sufficient conditions for the solvability of a problem of Hartman and Wintner


Authors: N. Chernyavskaya and L. Shuster
Journal: Proc. Amer. Math. Soc. 125 (1997), 3213-3228
MSC (1991): Primary 34E10
DOI: https://doi.org/10.1090/S0002-9939-97-04186-5
MathSciNet review: 1443146
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equation (1) $(r(x)y'(x))'=q(x)y(x)$ is regarded as a perturbation of (2) $(r(x)z'(x))'=q_1(x)z(x)$, where the latter is nonoscillatory at infinity. The functions $r(x),\ q_1(x)$ are assumed to be continuous real-valued, $r(x)>0$, whereas $q(x)$ is continuous complex-valued. A problem of Hartman and Wintner regarding the asymptotic integration of (1) for large $x$ by means of solutions of (2) is studied. A new statement of this problem is proposed, which is equivalent to the original one if $q(x)$ is real-valued. In the general case of $q(x)$ being complex-valued a criterion for the solvability of the Hartman-Wintner problem in the new formulation is obtained. The result improves upon the related theorems of Hartman and Wintner, Trench, Simsa and some results of Chen.


References [Enhancements On Off] (What's this?)

  • 1. S. Chen, Asymptotic integrations of nonoscillatory second order differential equations, Trans. Amer. Math. Soc. 327 (2) (1991). MR 92a:34057
  • 2. N. Chernyavskaya and L. Shuster, Asymptotic integration of a nonoscillatory second order differential equation with a linear perturbation, AMS PPS # 199508-34-001, preprint.
  • 3. P. Hartman, Ordinary Differential Equations, Wiley, New York, 1964. MR 30:1270
  • 4. P. Hartman and A. Wintner, On non-oscillatory linear equations, Amer. J. Math. 75 (1953), 717-730. MR 15:527c
  • 5. J. \'{S}im\'{s}a, Asymptotic integration of a second order ordinary differential equation, Proc. Amer. Math. Soc. 101 (1) (1987), 96-100. MR 89b:34129
  • 6. C.C. Titchmarsh, The Theory of Functions, Oxford, 1932.
  • 7. W.F. Trench, Linear perturbations of a nonoscillatory second order equation, Proc. Amer. Math. Soc. 97 (3) (1986), 423-428. MR 87g:34036

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34E10

Retrieve articles in all journals with MSC (1991): 34E10


Additional Information

N. Chernyavskaya
Affiliation: Department of Mathematics and Computer Science, Ben-Gurion University of the Negev, P.O.B. 653, Beer-Sheva, 84105, Israel; Department of Agricultural Economics and Management, Hebrew University of Jerusalem, P.O.B. 12, Rehovot 76100, Israel
Email: nina@math.bgu.ac.il

L. Shuster
Affiliation: Department of Mathematics and Computer Science, Bar-Ilan University, Ramat-Gan, 52900, Israel

DOI: https://doi.org/10.1090/S0002-9939-97-04186-5
Received by editor(s): December 13, 1994
Additional Notes: The authors were supported by the Israel Academy of Sciences under Grants 431/95 (first author) and 505/95 (second author).
Communicated by: Hal L. Smith
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society